Alert archive / Florida / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 231, NWS Jacksonville, FL
NWS Jacksonville, FL issued this severe thunderstorm warning at Jul 20, 2017, 7:28 PM EDT for Marion County, Florida. It was in force for 47 min. 10 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 20, 2017, 7:28 PM EDT (23:28 UTC)
- Expired
- Jul 20, 2017, 8:15 PM EDT
- In force
- 47 min
- Issued by
- NWS Jacksonville, FL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Marion County, FL
The radar
The Jacksonville radar (KJAX), 155 km from the middle of the area, began a volume at 23:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 20, 7:29 PM EDT | TSTM WND DMG | 2 Nnw Ocala, FL | 911 CALL CENTER REPORTED WIRES DOWN ON NORTHEAST 25TH STREET. TIME ESTIMATED FROM RADAR DATA. |
| Jul 20, 7:29 PM EDT | TSTM WND DMG | 2 Wnw Ocala, FL | 911 CALL CENTER REPORTED WIRES DOWN ON 24TH STREET. TIME ESTIMATED FROM RADAR DATA. |
| Jul 20, 7:30 PM EDT | TSTM WND DMG | 1 Nnw Ocala, FL | 911 CALL CENTER REPORTED WIRES DOWN ON NORTHWEST 2ND AVENUE. TIME ESTIMATED FROM RADAR DATA. |
| Jul 20, 7:30 PM EDT | TSTM WND DMG | 1 N Ocala, FL | 911 CALL CENTER REPORTED TREE DOWN NORTHEAST 18TH STREET. TIME ESTIMATED FROM RADAR DATA. |
| Jul 20, 7:30 PM EDT | TSTM WND DMG | 3 Nne Ocala, FL | 911 CALL CENTER REPORTED WIRES DOWN ON NORTHEAST 18TH AVENUE. TIME ESTIMATED FROM RADAR DATA. |
| Jul 20, 7:30 PM EDT | TSTM WND DMG | 4 E Ocala, FL | 911 CALL CENTER REPORTED WIRES DOWN ON NORTHEAST 4TH PLACE. TIME ESTIMATED FROM RADAR DATA. |
| Jul 20, 7:31 PM EDT | TSTM WND DMG | 2 Wnw Ocala, FL | 911 CALL CENTER REPORTED WIRES DOWN. TIME ESTIMATED FROM RADAR DATA. |
| Jul 20, 7:55 PM EDT | TSTM WND DMG | 5 Wnw Ocala, FL | 911 CALL CENTER REPORTED A TREE WAS ON A HOME ON NORTHWEST 15TH PLACE. TIME ESTIMATED FROM RADAR DATA. |
| Jul 20, 8:00 PM EDT | TSTM WND DMG | 9 Sw Santos, FL | 911 CALL CENTER REPORTED WIRES DOWN ON SOUTHWEST 128TH PLACE. TIME ESTIMATED FROM RADAR DATA. |
| Jul 20, 8:11 PM EDT | TSTM WND DMG | 3 Se Rainbow Lakes Esta, FL | 911 CALL CENTER REPORTED TREES WITH WIRES DOWN ON SOUTHWEST 180TH AVENUE ROAD. BRUSH FIRE ALSO OCCURRED DUE TO THE DAMAGE. TIME ESTIMATED FROM RADAR DATA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 10 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jacksonville, FL (KJAX), launched 12:00Z, 11.5 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 861 J/kg
- Mixed-layer CIN
- -98 J/kg
- Mixed-layer LCL
- 1029 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
598
WUUS52 KJAX 202328
SVRJAX
FLC083-210015-
/O.NEW.KJAX.SV.W.0231.170720T2328Z-170721T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jacksonville FL
728 PM EDT THU JUL 20 2017
The National Weather Service in Jacksonville has issued a
* Severe Thunderstorm Warning for...
Southwestern Marion County in northern Florida...
* Until 815 PM EDT
* At 728 PM EDT, a severe thunderstorm was located over Ocala, moving
southwest at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Ocala, Rainbow Lakes Estates and Ocala Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 2921 8217 2926 8202 2896 8218 2917 8249
TIME...MOT...LOC 2328Z 059DEG 19KT 2920 8212
HAIL...1.00IN
WIND...60MPH
$$
PETERSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 3:50 PM EDT, 3 hours 38 minutes earlier.
Area forecast discussion, Jul 20, 3:50 PM EDT, 3 hours 38 minutes before
Area Forecast Discussion National Weather Service Jacksonville FL 350 PM EDT Thu Jul 20 2017 .NEAR TERM... Rest of the afternoon into Tonight...isolated to scattered convection expected with isolated storms strong to possibly severe given the amount of instabilty that is building up. SBCAPE noted peaking out around 3500-4000 J/kg and DCAPE of about 1000 J/kg. Activity should be moving roughly south to southwest at about 10 knots. Main threats will be brief damaging wind gust and some hail. Activity should be winding down by 11 pm or so as the low levels continue to cool. Some guidance suggests indicates patchy fog over NE FL and mentioned some fog near the I-75 corridor late tonight. Lows in the lower to mid 70s. Upper level low, off the NE FL coast, is expected to be moving through NE FL this evening and begin to drift slowly west Friday. Friday...sfc ridge stays to our south, while mid to upper level low drifts west toward the FL panhandle/SW GA/SE AL later in the day. Better forcing associated with being on the eastern side of the upper level combined with sufficient moisture, though only near the average for July at about 1.7 inches will lead to scattered aftn showers and storms again. Best favored areas will be around the I-75 corridor up into inland SE GA. Highs will be in the lower to mid 90s. .SHORT TERM /Saturday and Sunday/... Our area will be between upper low to our west and upper high to our east. Steering flow will become southwesterly. Hot and humid conditions will prevail, especially on Saturday with lower than normal thunderstorm activity expected. Isolated to widely scattered storms on Saturday shifting east during the day and continuing deep into the evening hours. Convection will become more scattered to numerous on Sunday across northeast Florida. .LONG TERM /Monday through Thursday/... Model blend yields at or below normal temps early in the week, then at or slightly below normal by mid to late week as thunderstorm coverage increases with upper low moving back into the region. Light offshore flow will continue through the week. Scattered storms expected early in the week becoming numerous Wednesday and Thursday, especially along and north of the I-10 corridor. && .AVIATION... A few showers and storms expected around the TAF sites rest of the aftn except probably not for SGJ and CRG as the east coast sea breeze has moved well inland. Showers and storms will end through the late evening, with prevailing VFR continuing. Some fog may sneak into GNV late tonight but lower confidence suggests to leave out at this time. Another round of showers and storms Friday mainly in aftn. && .MARINE... Surface ridge axis will remain south of the area through early next week. We expect southwest flow through Saturday then becoming southeast as the Atlantic sea breeze develops. Seas will generally remain in the 2 to 4 foot range with winds and seas below Small Craft Exercise Caution criteria. Somewhat stronger southwest flow Sunday through early next week may mute the east coast sea breeze a bit...as a sfc trough and front push into the Carolinas and possibly north GA. Rip Currents: Mainly low risk, though rip currents will be more prevalent around piers and jetties. && .PRELIMINARY POINT TEMPS/POPS... AMG 73 95 73 95 / 20 30 20 20 SSI 77 90 76 91 / 0 20 10 20 JAX 73 93 73 93 / 0 30 10 30 SGJ 75 90 75 91 / 0 20 20 20 GNV 73 93 72 92 / 20 30 20 30 OCF 72 93 72 91 / 40 40 20 40 && .JAX WATCHES/WARNINGS/ADVISORIES... FL...None. GA...None. AM...None. && Shashy/Shuler/McGinnis
Hazardous weather outlook, Jul 20, 3:05 PM EDT, 4 hours 23 minutes before
Hazardous Weather Outlook National Weather Service Jacksonville FL 305 PM EDT Thu Jul 20 2017 AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125- GAZ132>136-149>154-162>166-210730- Coastal waters from Altamaha Sound to Fernandina Beach FL out 20 NM- Coastal waters from Fernandina Beach to St. Augustine FL out 20 NM- Coastal waters from St. Augustine to Flagler Beach FL out 20 NM- Waters from Altamaha Sound GA to Fernandina Beach FL from 20 to 60 NM- Waters from Fernandina Beach to St. Augustine FL from 20 to 60 NM- Waters from St. Augustine to Flagler Beach FL from 20 to 60 NM- Hamilton-Suwannee-Columbia-Baker-Inland Nassau-Inland Duval-Union- Bradford-Clay-St. Johns-Gilchrist-Alachua-Putnam-Flagler-Marion- Coastal Nassau-Coastal Duval-Coffee-Jeff Davis-Bacon-Appling- Wayne-Atkinson-Ware-Pierce-Brantley-Inland Glynn-Coastal Glynn- Echols-Clinch-Charlton-Inland Camden-Coastal Camden- 305 PM EDT Thu Jul 20 2017 This Hazardous Weather Outlook is for Northeast Florida, Southeast Georgia and the Adjacent Coastal Waters. .DAY ONE...Rest of Today and Tonight... Scattered thunderstorms are expected this afternoon and evening. Frequent lightning and an isolated damaging wind gust are the main hazards. .DAYS TWO THROUGH SEVEN...Friday through Wednesday... Isolated to scattered thunderstorms are expected each day through mid-week next week. Frequent lighting, heavy rainfall and localized flooding are the primary hazards. A few storms could produce strong wind gusts. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. For additional information, visit the National Weather Service in Jacksonville website on the internet at weather.gov/jax.
In the hours before
Special weather statement, Jul 20, 5:24 PM EDT, 2 hours 4 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
524 PM EDT THU JUL 20 2017
GAZ163-202215-
Clinch GA-
524 PM EDT THU JUL 20 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CLINCH COUNTY UNTIL
615 PM EDT...
At 524 PM EDT, Doppler radar was tracking a strong thunderstorm 11
miles north of Fargo, moving southeast at 10 mph.
Nickel size hail, excessive cloud-to-ground lightning and wind gusts
of 45 to 55 mph can be expected along with possible minor damage.
Locations impacted include...
Fargo.
LAT...LON 3095 8260 3089 8249 3082 8250 3082 8243
3073 8243 3061 8255 3065 8259 3066 8258
3068 8259 3069 8258 3071 8261 3072 8265
3082 8274
TIME...MOT...LOC 2124Z 312DEG 7KT 3084 8262
PETERSONSpecial weather statement, Jul 20, 5:29 PM EDT, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
529 PM EDT THU JUL 20 2017
GAZ150-164-202215-
Ware GA-Charlton GA-
529 PM EDT THU JUL 20 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WARE AND NORTHWESTERN
CHARLTON COUNTIES UNTIL 615 PM EDT...
At 528 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Boggy Bay, or 10 miles south of Waycross, moving
south at 5 mph.
Nickel size hail, excessive cloud-to-ground lightning and wind gusts
of 45 to 55 mph can be expected along with possible minor damage.
Locations impacted include...
Needham.
LAT...LON 3119 8248 3115 8229 3094 8233 3099 8254
3099 8255
TIME...MOT...LOC 2128Z 010DEG 5KT 3108 8241
PETERSONSpecial weather statement, Jul 20, 6:06 PM EDT, 1 hour 22 minutes before
Special Weather Statement National Weather Service Jacksonville FL 606 PM EDT THU JUL 20 2017 GAZ150-152-164-202245- Ware GA-Brantley GA-Charlton GA- 606 PM EDT THU JUL 20 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BRANTLEY...EAST CENTRAL WARE AND NORTHWESTERN CHARLTON COUNTIES UNTIL 645 PM EDT... At 606 PM EDT, Doppler radar was tracking a strong thunderstorm 7 miles southwest of Race Pond, or 10 miles northeast of Stephen Foster State Park. This storm was nearly stationary. Nickel size hail, excessive cloud-to-ground lightning and wind gusts of 45 to 55 mph can be expected along with possible minor damage. Locations impacted include... Race Pond. LAT...LON 3086 8211 3084 8232 3104 8234 3105 8208 TIME...MOT...LOC 2206Z 174DEG 1KT 3093 8223 PETERSON
Special weather statement, Jul 20, 6:31 PM EDT, 57 minutes before
Special Weather Statement National Weather Service Jacksonville FL 631 PM EDT THU JUL 20 2017 FLZ022-023-202315- Columbia FL-Baker FL- 631 PM EDT THU JUL 20 2017 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL BAKER AND NORTHEASTERN COLUMBIA COUNTIES UNTIL 715 PM EDT... At 631 PM EDT, Doppler radar was tracking a strong thunderstorm 9 miles southwest of Taylor, or 17 miles northeast of Lake City. This storm was nearly stationary. Excessive cloud-to-ground lightning can be expected. Postpone outdoor activities promptly. Go quickly inside a completely enclosed building. Unplug electronic devices and appliances as they are susceptible to power surges and may be damaged by nearby lightning strikes. This storm will remain over mainly rural areas of west central Baker and northeastern Columbia Counties. LAT...LON 3045 8254 3050 8242 3031 8228 3025 8251 TIME...MOT...LOC 2231Z 334DEG 4KT 3038 8244 PETERSON
Special weather statement, Jul 20, 6:53 PM EDT, 35 minutes before
Special Weather Statement National Weather Service Jacksonville FL 653 PM EDT THU JUL 20 2017 FLZ023-GAZ150-164-202345- Baker FL-Ware GA-Charlton GA- 653 PM EDT THU JUL 20 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL BAKER... SOUTHEASTERN WARE AND CENTRAL CHARLTON COUNTIES UNTIL 745 PM EDT... At 653 PM EDT, Doppler radar was tracking a strong thunderstorm 10 miles northeast of Taylor, or 18 miles south of Stephen Foster State Park. This storm was nearly stationary. Nickel size hail, excessive cloud-to-ground lightning and wind gusts of 45 to 55 mph can be expected along with possible minor damage. This storm will remain over mainly rural areas of north central Baker...southeastern Ware and central Charlton Counties. LAT...LON 3053 8227 3063 8227 3067 8220 3058 8210 TIME...MOT...LOC 2253Z 228DEG 1KT 3057 8222 PETERSON
Local storm report, Jul 20, 7:24 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
724 PM EDT THU JUL 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0722 PM FLOOD 3 E ANTHONY 29.29N 82.06W
07/20/2017 MARION FL TRAINED SPOTTER
TRAINED SPOTTER REPORTED WATER OVER BURBANK ROAD.
&&
NMCGINNThe office that day
Everything else NWS Jacksonville, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 3:42 PM EDT | Special Weather Statement | JAX | Hamilton | 33 min |
| Jul 20, 4:37 PM EDT | Special Weather Statement | JAX | Suwannee | 53 min |
| Jul 20, 5:07 PM EDT | Special Weather Statement | JAX | Madison | 53 min |
| Jul 20, 6:31 PM EDT | Special Weather Statement | JAX | Baker | 44 min |
| Jul 20, 6:57 PM EDT | Severe Thunderstorm Warning | JAX | Marion | 48 min |
| Jul 20, 7:01 PM EDT | Severe Thunderstorm Warning | JAX | Baker | 44 min |
| Jul 20, 7:19 PM EDT | Severe Thunderstorm Warning | JAX | Alachua, Marion | 41 min |
| Jul 20, 7:24 PM EDT | Areal Flood Warning | JAX | Alachua, Marion | 2 hr |
| Jul 20, 7:34 PM EDT | Special Weather Statement | JAX | Nassau | 41 min |
| Jul 20, 7:37 PM EDT | Severe Thunderstorm Warning | JAX | Alachua | 38 min |
| Jul 20, 7:47 PM EDT | Areal Flood Warning | JAX | Alachua | 3 hr |
| Jul 20, 7:50 PM EDT | Special Weather Statement | JAX | Putnam | 40 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.